Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 305, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 1996, 7:48 PM CDT for Seward County, Stevens County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 1996, 7:48 PM CDT (00:48 UTC)
- Expired
- Jul 8, 1996, 8:35 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 090048 SVRDDC KSC175-189-090135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 748 PM CDT MON JUL 8 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...SOUTHERN SEWARD COUNTY ...EXTREME SOUTHEASTERN STEVENS COUNTY AT 746 PM CDT...A DEVELOPING SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 8 MILES SOUTHWEST OF LIBERAL MOVING NORTH AT 20 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... LIBERAL BY 810 PM CDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. HUTTON/RUTHI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:54 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 8, 3:54 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT MON JUL 8 1996 ...FORECAST CHALLENGE IS TEMPS FOR TUESDAY AND PRECIP CHANCES... DIDNT RECEIVE GRIDDED DATA IN TIME TO LOOK AT IT SO HAD TO RELY ON "OLD BLUE" TODAY. LOOKS LIKE A WET PERIOD AHEAD FOR SW KANSAS. ALL MODELS BRING A MONSOON TO THE AREA STARTING TUESDAY AND CONTINUING INTO WEDNESDAY. THE NGM IS MORE AGGRESIVE WITH THE RAINFALL AMOUNTS BUT THE ETA AND AVN LOOK QUITE WET TOO. I PREFER THE NGM PRESSURE FIELDS SLIGHTLY TO OTHER MODELS ALTHOUGH PRECIP IS PROBABLY OVERDONE. SHORT TERM...FOR THIS EVENING AND TONIGHT THINK THAT GREATEST THREAT FOR SEVERE CONVECTION WILL BE IN SOUTHERN ZONES. BEST SURFACE HEATING... PROXIMITY OF STATIONARY BOUNDARY/MOISTURE CONVERGENCE AND BEST LIFT ASSOCIATED WITH APPROACHING VORT MAKE THE OK/TX PANHANDLES PRIME AREA FOR SVR CONVECTION THIS EVENING. 88D IS SHOWING NUMEROUS BOUNDARIES OVER CWA SO SCATTERED TSTORMS SHOULD FIRE OVER MOST OF THE FA BY 23Z. MODIFIED SOUNDING WASNT AS UNSTABLE AS YDA...BUT THINK LARGE HAIL AND STRONG WINDS STILL A THREAT ANYWHERE IN CWA THIS EVENING. LONG TERM...ALL MODELS SHOW STRONG UPSLOPE FLOW ACROSS HIGH PLAINS TUESDAY THROUGH WEDNESDAY...ALONG WITH VERY IMPRESSIVE MOISTURE FIELDS AND UVV. MAY SEEM FOR LIKE FALL THAN JULY NEXT TWO DAYS AS PLENTY OF LOW CLOUDS AND RAIN KEEP DAYTIME HIGHS SOME 15-20 DEGREES BELOW NORMAL. THINK MOST CONVECTION WILL BE CONFINED TO THE SRN 2/3 OF CWA TUE WITH COOL TEMPS AND CLOUDS. EXPECT MOSTLY STRATIFORM PRECIP BY TUESDAY NIGHT MOST AREAS BUT WORDED ZONES FOR THE POSSIBILITY OF ELEVATED CONVECTION. IN EXTENDED...BELOW NORMAL TEMPS AND GOOD CHANCE OF AFTERNOON/EVENING THUNDERSTORMS LOOK REASONABLE FOR DAYS 3-5. NORTHWEST FLOW TO MAINTAIN ITSELF THROUGH PD. DDC 060/078 058/077 060 455 GCK 059/076 056/077 058 455 EHA 060/074 058/075 060 466 LBL 061/079 059/078 061 455 HYS 058/076 056/075 059 354 P28 064/081 062/079 065 454 STOUT
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.